Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 58, NWS Blacksburg, VA

August 19, 2020Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 19, 2020, 10:35 PM EDT for Ashe County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 10:35 PM EDT (02:35 UTC)
Expired
Aug 20, 2020, 12:34 AM EDT
In force
119 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WGUS51 KRNK 200235
FFWRNK
NCC009-200630-
/O.NEW.KRNK.FF.W.0058.200820T0235Z-200820T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1035 PM EDT Wed Aug 19 2020

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Central Ashe County in northwestern North Carolina...

* Until 230 AM EDT.

* At 1035 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the central parts of Ashe County including 
  Jefferson, West Jefferson, Clifton, and Lansing. Between 1.5 and 2 
  inches of rain have already fallen in this area during the past 1 
  to 1 1/2 hours. The ground in this region is saturated from 
  previous heavy rainfall. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Jefferson, West Jefferson, Lansing, Mount Jefferson, Clifton and 
  Shatley Springs, Baldwin, and Fleetwood.

This includes the following streams and drainages...
  Mill Creek, Naked Creek, Big Horse Creek, Jerd Branch, Little 
  Phoenix Creek, Dog Creek, Helton Creek, North Fork New River, 
  Mulberry Creek and Beaver Creek.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3650 8162 3656 8152 3646 8132 3636 8149

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1.5-2 INCHES IN 1 HOUR AND 30 MINUTES

$$

RAB
2 follow-up statements
561 
WGUS71 KRNK 200313
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1113 PM EDT Wed Aug 19 2020

NCC009-200630-
/O.CON.KRNK.FF.W.0058.000000T0000Z-200820T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
1113 PM EDT Wed Aug 19 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT THURSDAY 
FOR CENTRAL ASHE COUNTY...

At 1113 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain in Jefferson, West Jefferson, Clifton, Lans. Between 1.5 
and 2 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Jefferson, West Jefferson, Lansing, Mount Jefferson, Clifton and 
  Shatley Springs.

This includes the following streams and drainages...
  Mill Creek, Naked Creek, Big Horse Creek, Jerd Branch, Little 
  Phoenix Creek, Dog Creek, Helton Creek, North Fork New River, 
  Mulberry Creek and Beaver Creek.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3650 8162 3656 8152 3646 8132 3636 8149

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1.5-2 INCHES IN 1 HOUR AND 30 MINUTES

$$

VFJ
072 
WGUS71 KRNK 200434
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1234 AM EDT Thu Aug 20 2020

NCC009-200444-
/O.CAN.KRNK.FF.W.0058.000000T0000Z-200820T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
1234 AM EDT Thu Aug 20 2020

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL ASHE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3650 8162 3656 8152 3646 8132 3636 8149

$$

VFJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:37 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 19, 9:37 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
937 PM EDT Wed Aug 19 2020

.SYNOPSIS...
An upper level trough will keep chances of showers and
thunderstorms through the remainder of this work week. High
pressure should gradually build from the north by early next
week to bring drier and warmer conditions.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 935 PM EDT Wednesday...

An upper level trough resides over the lower Mississippi Valley,
which has allowed a southwest flow aloft to advect moisture
toward the Mid Atlantic and spark some convective activity
earlier this evening. A few showers and thunderstorms remain on
radar mainly in the northwest North Carolina mountains but
should fade completely by midnight. Drier air is starting to
head southward across southeast West Virginia as high pressure
crosses eastward over Pennsylvania.

Models show a weak wedge of high pressure developing along the
Lynchburg corridor with increasing northeast flow. Confidence
has increased for the potential of low clouds and patchy fog, so
the coverage has been increased in the forecast for early
Thursday morning. Low temperatures were also dropped slightly.
Low clouds may take a while to clear across most of the Mid
Atlantic tomorrow, especially along the southern Blue Ridge.
Meanwhile, a differential heating boundary should set up along
the edge of the cool wedge that should spark showers and
thunderstorms by the afternoon. The potential for heavy rain
exists again in any stronger storms, so hydro concerns will need
to be monitored. High temperatures were also bumped downward in
closer agreement with the MET guidance that typically performs
better in wedge situations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EDT Wednesday...

The location of a expansive area of a nearly stationary upper
level high pressure centered near the Four Corners region,
paired with a nearly stationary Bermuda high, will keep a trough
of low pressure pinned across the mid-Mississippi and Lower
Ohio Valley region during this part of the forecast. The
location of this trough will allow for the low level flow across
our region to have a Gulf of Mexico origin, thus helping to
advect abundant moisture into the region. Daytime heating, along
with periodic weak impulses ejecting our way from the main
trough, will be the combination needed to help generate showers
and storms each day during this part of the forecast, with the
best coverage during the mid-afternoon through early evening
hours. Saturday is expected to see the least coverage as there
will be a shift eastward of the upper trough such that the best
moisture advection will be shunted to our southeast.

This pattern will be conducive to placing the area once again
into one where multiple days of rain are possible. While we
did get a small break from the wet weather late Sunday into
Monday, it won't take very long for some parts of the region to
return to saturated conditions. We will be making a daily
assessment of where it has rained, how much it has rained, and
where additional rain, or heavy rain, is expected to determine
any potential flooding threat by the end of the work week.

Temperatures during this portion of the forecast are expected to
trend from averaging around, or slightly below normal for
Thursday night/Friday to slightly above normal by
Saturday/Saturday night.

Confidence in the above scenario is moderate to high. The
biggest question is the unknown of what locations will become
candidates for the potential for flooding this far out in the
forecast process.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 220 PM EDT Wednesday...

Strong ridge over the western United States and trough over the
east will begin to break down on Sunday. This will allow for a
much broader, but weaker, ridge to build over much of the
CONUS. This setup will greatly reduce rain/storm chances as we
will be centered under surface high pressure. A few isolated
showers/storms still may be possible in the afternoon, but at
this time not expecting widespread rainfall chances through the
Sunday to Wednesday timeframe next week.

With ridging building in and high pressure overhead, expect
warming 850mb temperatures, resulting in warming temperatures
at the surface. Expecting temperatures to gradually increase
through the period, possibly nearing the 90s again by middle of
next week. Overnight look to remain mild in the 60s/70s.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
As of 750 PM EDT Wednesday...

Lingering showers and thunderstorms should fade during the next
several hours. However, the saturated ground and a developing
northeast flow has increased the confidence for low ceilings and
fog tonight into early Thursday morning. IFR fog appears likely
for all TAF sites except ROA after 09Z, but there could also be
MVFR ceilings as well that linger well into the morning hours.

A weak wedge of high pressure should keep clouds more prevalent
along and east of the Blue Ridge on Thursday. Although ceilings
should gradually improve to VFR by midday, chances of showers
and thunderstorms will return toward the afternoon due to an
upper level trough to the west. Confidence for thunder is too
low at LYH to mention any VCTS due to the cool wedge and
easterly flow. Wind speeds were also bumped up slightly.

Extended Aviation Discussion...

An upper level trough to the west should keep chances of showers
and thunderstorms in the forecast for Friday and Saturday.
Periods of sub-VFR conditions are also likely during the early
mornings due to low clouds and fog. By Sunday, high pressure
should push further southward and spread over the Mid Atlantic
on Monday to bring drier conditions and improved flying
conditions overall for early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...DS
LONG TERM...BMG
AVIATION...PW
Hazardous weather outlook, Aug 19, 2:51 PM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
251 PM EDT Wed Aug 19 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-201900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
251 PM EDT Wed Aug 19 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for excessive rainfall. Localized urban and
small stream flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered slow moving thunderstorms may result in localized
excessive rainfall during the afternoon and evening hours Thursday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 6:47 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
647 PM EDT Wed Aug 19 2020

NCZ001-018-192330-
Ashe-Watauga-
647 PM EDT Wed Aug 19 2020

...AN AREA OF STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN ASHE
AND NORTHERN WATAUGA COUNTIES...

At 645 PM EDT, thunderstorms with heavy rainfall were developing
between Todd and Boone. Little to no movement of this activity was
detected.

Locations impacted include...
Boone...
Todd...
Sugar Grove...
Sands...
Rutherwood...
Lovill...
and Fleetwood.

Very heavy rainfall can be expected with these storms. If heavy
rainfall continues, a Flood Advisory or Warning may be needed. The
ground in this area is saturated, so as much as 1 inch of rain in an
hour or less could result in flooding. Do not drive your vehicle
through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3627 8178 3642 8159 3629 8145 3617 8169
TIME...MOT...LOC 2245Z 319DEG 3KT 3630 8162

RAB
Special weather statement, Aug 19, 7:06 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
706 PM EDT Wed Aug 19 2020

VAZ017-032-033-192345-
Franklin-Patrick-Floyd-
706 PM EDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FLOYD...SOUTHWESTERN
FRANKLIN...AND NORTHERN PATRICK...

At 702 PM EDT, a strong thunderstorm was located over Endicott, or
near Ferrum, moving south at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Floyd...
Woolwine...
Ferrum...
Endicott...
Fairy Stone State Park...
Buffalo Ridge...
and Rocky Knob Recreation Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3670 8040 3692 8033 3695 8002 3679 8007
      3678 8010 3671 8009 3664 8011
TIME...MOT...LOC 2302Z 019DEG 12KT 3686 8012

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:43 PM EDTAreal Flood AdvisoryRNKAshe3 hr
Aug 19, 10:41 PM EDTAreal Flood AdvisoryRNKSurry109 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.